MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-6-15-3D-SS
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium prime coil was returned without a dispenser coil and outside its returned introducer sheath.The axium prime coil was decontaminated.No damages or irregularities were found with the introducer sheath.The axium prime positive load indicator marker was found pealing.The pusher was found kinked and broken at the distal end.The coin was found still against the lumen stop.The shield coil was found still intact.The detach element was still attached to the pushwire with the implant coil broken from the detach element, with the implant coil broken and not returned.All other subassemblies appeared to be normal and no other anomalies were observed.The axium prime coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Based on the device analysis and reported information, the report of ¿coil resistance/stuck in catheter¿ could not be confirmed and the root cause could not be determined.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium prime coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.The vessel tortuosity as normal.The report of ¿pusher kink/broke¿ was confirmed.The positive load indicator marker was found pealing, the pusher was found kinked, broken and the implant coil was found broken.It is likely that the damage to the axium prime pushwire and implant coil occurred during the attempt to advance/retract the coil through the micro catheter against the reported resistance.Other possible causes for pushwire/implant damage are: lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the imp lant pusher during repositioning, pushwire rotation, incompatible catheter or damage during return shipping to medtronic for analysis as the device was returned outside of its protective dispenser coil and introducer sheath.The inner diameter of the micro catheter that was used is 0.0165¿ and is therefore, compatible for use with the axium prime coil per ifu: axium prime detachable coils should only be delivered through a micro catheter with a minimum inside diameter of 0.0165¿-0.017¿ with two marker bands.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the axium implant coil was stuck inside the distal part of the microcatheter.Since this was the first coil used and it was not able to reach the aneurysm sac, it was necessary to remove the entire system (microcatheter and implant coil) without complications.The system was repositioned to continue and complete the treatment without further complications.The patient was undergoing embolization treatment of a unruptured saccular aneurysm measuring 6 mm x 5 mm located in the silviana fork.The patient¿s blood flow was normal.The patient¿s vasculature was normal in tortuosity.There are no images for review.There was damage observed on the distal part of the microcatheter and the distal part of the pushwire.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10051669
Report Number2029214-2020-00453
Device Sequence Number16859163
Product Code KRD
UDI-Device Identifier00847536008274
UDI-Public00847536008274
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2021
Device Model NumberAPB-6-15-3D-SS
Device Lot NumberA585582
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2020
Initial Report FDA Received Date05/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Patient Weight65